Hail, Cimarron
- When
- May 18, 12:44 PM CST
- Where
- Cimarron County, 16.04 mi N of Boise City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.960, -102.560
On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts. These storms also produced some heavy rain with nuisance flooding in some areas. A few automated weather equipment across the Panhandles measured over an inch of rain with some of these down pours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 11:30 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1230 PM CDT Tue May 18 2021 .AVIATION... Thunderstorms will be possible at the TAF sites this afternoon into the evening hours. Low clouds in the MVFR range should move across the DHT and AMA TAF sites late tonight through about mid morning on Wednesday. MVFR conditions will also be possible with the thunderstorms. Winds will be generally at 10 knots or less outside of thunderstorms. && .PREV DISCUSSION... /Issued 636 AM CDT Tue May 18 2021/ AVIATION...12z TAF Cycle... Localized dense fog has developed over KAMA along with with areas of low clouds near KDHT to KHRX. The fog should not last much beyond sunrise, but the MVFR/IFR stratus may hang around for a good part of the morning. Thunderstorm chances also increase from late morning into the afternoon. Adjusted timing for storms based on latest data, with most of the activity expected in the afternoon into early evening. Ward PREV DISCUSSION... /Issued 318 AM CDT Tue May 18 2021/ SHORT TERM...Today through Tomorrow Night... Synopsis: Another round of thunderstorms is likely today, possibly starting up in the western Panhandles before the noon hour, then spreading east through the afternoon. While the severe potential is not as high as yesterday, a few severe storms are possible with large hail up to ping pong ball size being the main threat. Localized flash flooding concerns will continue as storm motion will remain on the slower side (20 to 30 mph) combined with the fact that many areas have seen over an inch of rain in the last few days. The better storm chances shift more over the eastern Panhandles on Tuesday, and while a severe storm can't be ruled out, it looks like the severe threat will be lower than today. Details (Today): The H5 Low center has finally made it over northern NM / southern CO, and continues to weaken as it moves ever more slowly to the east. The latest RAP output keeps the low spinning over north central and northeast NM through Wednesday afternoon before finally lifting it north as a shortwave ridge builds in over the southern Rockies. At the surface, low to mid 50s dew points were common across the Panhandles in the wake of dissipating showers in western OK as of 0800z. Surface winds were quickly veering from northeast to east southeast, and some low clouds were forming over the southwest TX Panhandle per latest GOES GeoColor RGB. With the upper low hanging out just to the west, return flow will continue as a surface trough reforms near the TX/NM state line. PVA will kick back up a notch later this morning as the next lead disturbance currently in central NM swings around the south side of the low and approaches our area. Looking at several different model forecast soundings, all indications suggest that the atmosphere will recover despite the potential for low clouds. Theta-E advection in the H8 to H7 levels will further support convective initiation as the dynamics arrive late this morning (storms may be elevated early). Low level lapse rates look a bit sluggish up to about 700mb, but temperatures around 500mb are quite cold at -16 to -18 C. MLCAPE values are generally around 1000 J/kg with effective shear around 30 knots, and given the steep lapse rates from about 700mb to 500mb, would not be surprised to see some ping pong ball size hail with any transient supercell structures. Storm motion will be atypical as storm top winds become southeasterly due to some negative tilt of the upper wave. Thus, while storms should generally propagate east with the lead wave, individual storm motion may be to the north or even northeast. PWATs stay below 1 inch but may approach 90th percentile values this afternoon. Storm motions being under 30mph combined with possible training along remnant outflow boundaries will support a localized flash flood threat. The setup for tomorrow will be very similar to today, except shifted more over the eastern half of the combined Panhandles. Another wave ejects out just ahead of the main low center resulting in strong PVA during the afternoon. Recovery may be more problematic if low clouds become extensive as some model output suggest, but CAMs are still initiating storms along a surface trough as moisture advection continues to feed into the area. A severe storms can't be ruled out, but forecast soundings indicate less instability and lower equilibrium levels, which will limit effective shear. Ward LONG TERM...Thursday through Monday... Shots at beneficial rains continue in the long term forecast periods. Thursday looks to defy the above theme, however, as an upper trough departs to the northeast. This should allow for some subtle brief height rises, keeping precipitation at bay for around 24 hours. Friday through at least Sunday look to be dominated by upper troughing in the western CONUS, an upper ridge over the lower Mississippi Valley, and consequent southwesterly flow aloft over the Panhandles. This pattern should also bring plenty of moisture northward from the Gulf of Mexico to the Panhandles, with recurrent shots at precipitation as disturbances aloft translate over the CWA. On the subject of thunderstorms, these should be possible given progged MUCAPE values of at least 250 J/kg each afternoon and evening. That being said, with warm moist advection extending as high as 700mb and the upper ridge shifting westward with time, looks like we may struggle to get the cold temperatures aloft needed for instability sufficient for widespread severe thunderstorms. Will need to keep an eye on things, however, should those temperatures aloft trend cooler. Ferguson AVIATION...06Z TAF Cycle... Showers and thunderstorms are moving out of the combined Panhandles and are now well east of all terminals. Thunderstorms are possible again later today and may occur a few hours earlier than yesterday. Additionally, MVFR/IFR cigs are expected to form later this morning, although there are some indications that this cloud deck may not be as prevalent. For now including MVFR at all sites mainly after 12z, but IFR can't be ruled out and some may not make it to MVFR if cloud cover ends up being more limited. Winds will generally veer from northeasterly to southeasterly by late afternoon. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/24
Hazardous Weather Outlook National Weather Service Amarillo TX 302 AM CDT Tue May 18 2021 OKZ001>003-TXZ001>020-317-182100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 302 AM CDT Tue May 18 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms will be possible late this morning through this evening. A few storms could become severe with large hail being the primary potential hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. With the exception of Thursday, thunderstorms will be possible each afternoon and evening from Wednesday through Monday. At this time, the probability for widespread severe thunderstorms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Amarillo TX 1031 AM CDT Tue May 18 2021 TXZ011-016-181615- Deaf Smith TX-Oldham TX- 1031 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES UNTIL 1115 AM CDT... At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Hereford, moving north at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Vega and Wildorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3484 10224 3487 10257 3529 10264 3529 10217 TIME...MOT...LOC 1530Z 194DEG 19KT 3493 10245 LG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
103 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL PALO DURO CANYON 34.94N 101.65W
05/17/2021 E2.75 INCH RANDALL TX PUBLIC
HAIL DAMAGED SOME VEHICLES AND CAMPERS
MAINLY ON THE SOUTH SIDE OF THE PARK. SOME
HIKERS REPORTEDLY HAD SOME MINOR BUMPS AND
BRUISES FROM THE HAIL.
&&
MJGSpecial Weather Statement
National Weather Service Amarillo TX
114 PM CDT Tue May 18 2021
OKZ001-181900-
Cimarron OK-
114 PM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 200 PM
CDT...
At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Felt, or 13 miles southwest of Boise City, moving
northwest at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3699 10236 3661 10233 3650 10266 3650 10281
3654 10300 3700 10300
TIME...MOT...LOC 1814Z 142DEG 24KT 3660 10269
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
141 PM CDT TUE MAY 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD PALO DURO CANYON 34.94N 101.65W
05/17/2021 RANDALL TX PARK/FOREST SRVC
SIGNIFICANT FLOODING OCCURRED IN THE PARK.
NUMEROUS TRAIL BRIDGES OVER CREEKS WERE
WASHED OUT AND LOST. A ROCKSLIDE CAUSED BY
THE FLOODING BLOCKED MAIN ROAD THAT DESCENDS
DOWN INTO THE CANYON AND HAD TO BE CLEARED.
&&
MJGThe Amarillo radar (KAMA), 207 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953295.